Georgia, 2006

Hail and Damaging Winds in Georgia, July 22, 2006

July 22, 2006 · NWS FFC · 14 events in 11 counties and zones

10 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$132,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 22, 11:15 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 22, 11:15 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EDT SAT JUL 22 2006

.UPDATE...(TODAY THROUGH MONDAY)
LINE OF CONVECTION ASSOCIATED WITH SURFACE FRONT APPROACHING NORTH
GEORGIA WHERE HIGHEST POPS EXPECTED THIS AFTERNOON.  SMALL CLUSTER
OF STORMS WHICH DEVELOPED AHEAD OF THE LINE IS CURRENTLY MOVING
INTO NORTHEAST GEORGIA.  LARGE CLOUD SHIELD WILL KEEP TEMPERATURES
IN AND NORTH OF THE ATLANTA METROPOLITAN AREA IN THE UPPER 80S TO
LOW 90S THIS AFTERNOON WHILE CENTRAL GEORGIA EXPECTED TO CLIMB INTO
THE LOW TO MID 90S.  HAVE TWEAKED TEMPERATURES NORTH DOWNWARD...
OTHERWISE NO CHANGES MADE.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 22, 11:20 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1220 PM EDT SAT JUL 22 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1220 PM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH GEORGIA
THIS AFTERNOON THROUGH ABOUT MIDNIGHT. SCATTERED THUNDERSTORMS CAN
BE EXPECTED ACROSS ALL OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON
AND TONIGHT.

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL DEEPEN OVER THE OHIO AND TENNESSEE
VALLEYS THROUGH TONIGHT. A COLD FRONT...LOCATED ACROSS TENNESSEE AT
MIDDAY...WILL MOVE INTO NORTH GEORGIA LATE THIS AFTERNOON BUT SHOULD
STALL ACROSS CENTRAL GEORGIA LATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS THIS AFTERNOON AND TONIGHT
WILL BE DAMAGING WINDS TO 60 MPH...FREQUENT CLOUD-TO-GROUND
LIGHTNING...AND LOCALIZED HEAVY RAIN.  THE MOST LIKELY TIMES FOR
SEVERE WEATHER WILL BE FROM 2PM UNTIL MIDNIGHT.

.DISCUSSION...
THICK MID LEVEL CLOUDINESS ACROSS NORTH GEORGIA WILL GIVE WAY TO
MOSTLY SUNSHINE THIS AFTERNOON. INSTABILITY WILL BECOME QUITE STRONG
AS TEMPERATURES WARM INTO THE 80S AND LOWER 90S RESULTING IN CAPE
VALUES FROM 2000 TO 3000 AND LIFTED INDEX VALUES OF -5 TO -8.
VERTICAL WIND SHEAR WILL BE WEAK TO MODERATE ACROSS NORTH GEORGIA
AND VERY WEAK ACROSS CENTRAL GEORGIA WHERE WINDS ALOFT WILL BE LESS
THAN 20 KNOTS FROM THE SURFACE THROUGH 20000 FEET. ACROSS NORTH
GEORGIA WINDS WILL BE SLIGHTLY STRONGER IN THE MID LEVELS OF THE
ATMOSPHERE BUT SHOULD BE INSUFFICIENT TO PRODUCE ORGANIZED SEVERE
STORMS. STORMS SHOULD FOCUS AHEAD THE COLD FRONT AND THE LEADING
EDGE OF AN AREA OF THICK CLOUDINESS. THUNDERSTORMS SHOULD DIMINISH
IN INTENSITY AND COVERAGE AFTER MIDNIGHT AS INSTABILITY DECREASES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE PERIOD AS THE COLD FRONT REMAINS STATIONARY ACROSS GEORGIA. AS
THUNDERSTORMS DEVELOP OVER THE SAME AREAS NEXT WEEK...FLOODING AND
FLASH FLOODING COULD BECOME A THREAT.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED
LATE THIS AFTERNOON AND EVENING ACROSS NORTH GEORGIA.

In the hours before

Local storm report, Jul 22, 1:01 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     CAVE SPRING             34.11N 85.33W
07/21/2006                   FLOYD              GA   PUBLIC

            DOWNBURST WINDS BROUGHT DOWN 400 FT OF WOOD FENCING AND 4
            TREES. LARGEST TREE WAS A 1 FOOT DIAMETER OAK TREE.

&&

SN
Special weather statement, Jul 22, 1:36 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 PM EDT SAT JUL 22 2006

GAZ110-221900-
236 PM EDT SAT JUL 22 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN TELFAIR COUNTY UNTIL
300 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF MCRAE. THE THUNDERSTORM
WAS NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
TELFAIR COUNTY THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE HELENA...MCRAE...WORKMORE AND SCOTLAND. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 22, 1:56 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT SAT JUL 22 2006

GAZ042-053-221930-
256 PM EDT SAT JUL 22 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN COWETA AND CARROLL
COUNTIES UNTIL 330 PM EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITESBURG...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
COWETA AND CARROLL COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CLEM...WHITESBURG...SARGENT...ROSCOE...
NEWNAN AND MADRAS. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER
ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 43 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Laurens

When
July 22, 2:01 PM EST to 2:05 PM EST
Where
Laurens County, 5 mi ENE of Dexter
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
32.467, -82.967

The Laurens County 911 Center reported that a tree fell on a power line.

Thunderstorm Wind, Houston

When
July 22, 3:21 PM EST to 3:26 PM EST
Where
Houston County, Warner Robins
Measured
49 kt (56 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
32.617, -83.600

The public reported that a large tree, nearly three feet in diameter, was blown down by a thunderstorm wind gust. The same individual estimated the wind gust near 60 mph.

Thunderstorm Wind, Polk

When
July 22, 3:27 PM EST to 3:39 PM EST
Where
Polk County, 2 mi NW of Aragon
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.050, -85.067

The Polk County Emergency Management Director reported that several trees and power lines were down in the eastern part of the county. Trees and power lines were down northwest of Aragon on Georgia Highway 101 and also on Pea Ridge Road near Fish Creek. Wind gusts were measured at 60 mph two miles northwest of Aragon by a member of the Polk County Fire and Rescue Department.

Thunderstorm Wind, Henry

When
July 22, 3:41 PM EST to 3:56 PM EST
Where
Henry County, 2 mi N of Hampton
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
AIRPLANE PILOT
Coordinates
33.417, -84.283

An off duty airplane pilot (reported that wind gusts on the order of 60 mph, associated with a thunderstorm downburst or microburst, blew down more than six trees about two miles north of Hampton or about five miles northeast of Tara Field in western Henry county. The Henry County Emergency Management Director reported that the same, yet intensified, thunderstorm downburst blew down at least two dozen trees north of McDonough.

Hail, Henry

When
July 22, 3:50 PM EST
Where
Henry County, Hampton
Measured
0.75 in hail
Reported by
AIRPLANE PILOT
Coordinates
33.383, -84.283

An off duty airplane pilot observed penny-sized hail.

Hail, Upson

When
July 22, 3:56 PM EST to 4:01 PM EST
Where
Upson County, Thunder
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.967, -84.483

An off duty FAA Air Traffic Controller, while camping in the Camp Thunder area of northwest Upson county, observed penny-sized hail.

Thunderstorm Wind, Morgan

When
July 22, 4:07 PM EST to 4:10 PM EST
Where
Morgan County, Centennial
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.583, -83.617

The Morgan County Emergency Management Director reported that several trees, more than six, were down between Centennial and Pennington in the western part of the county. Interstate-20 was partially blocked by downed trees.

Thunderstorm Wind, Baldwin

When
July 22, 4:24 PM EST to 4:30 PM EST
Where
Baldwin County, Hardwick
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$115,000
Reported by
GOVT OFFICIAL
Coordinates
33.000, -83.233

The Baldwin County Emergency Management Director, the Baldwin County 911 Center, and the Union Recorder of Milledgeville reported that at least 12 trees were blown down approximately five miles south of Milledgeville. A large 200-year old oak tree fell on a home in Milledgeville causing extensive damage to the structure. A female resident of the house sustained minor injury to her knee from fallen debris in the damaged home. At least 10 of the trees were down in the Memory Hill Cemetery which resulted in destruction to more than a dozen gravestones. Many of the downed trees were 60 to 80 years old.

Thunderstorm Wind, Morgan

When
July 22, 4:40 PM EST to 4:48 PM EST
Where
Morgan County, Bostwick
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.733, -83.517

The Morgan County Emergency Management Director reported that a few trees were down scattered about from Bostwick in the north to Buckhead in the south, all in the eastern part of the county.

Thunderstorm Wind, Monroe

When
July 22, 5:11 PM EST to 5:19 PM EST
Where
Monroe County, 5 mi SW of Forsyth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
32.983, -84.017

The Monroe County 911 Center reported that at least 12 trees were down in the area.

Hail, Forsyth

When
July 22, 5:17 PM EST to 5:25 PM EST
Where
Forsyth County, 7 mi SW of Cumming
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.133, -84.233

The public observed quarter-sized hail.

Thunderstorm Wind, Gwinnett

When
July 22, 5:45 PM EST to 5:54 PM EST
Where
Gwinnett County, Buford
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
34.117, -84.000

The Gwinnett County SkyWarn measured a wind gust of 60 mph in Buford at 1845 LDT. The wind gust caused minor damage to the roof of one home. A few minutes earlier, other SkyWarn members estimated wind gusts in the 50 to 60 mph range near Interstate-85 and Georgia Highway 20 in the Sugar Hill and Buford area, very close to the Mall of Georgia. Then in the 1850 - 1855 period, the same thunderstorm caused damage to a home north of Dacula and just west of Auburn on the Gwinnett/Barrow county line when wind gusts blew some shutters off the house.

Hail, Gwinnett

When
July 22, 5:50 PM EST to 5:54 PM EST
Where
Gwinnett County, 3 mi NNE of Dacula
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.017, -83.883

The public reported penny-sized hail.

Thunderstorm Wind, Clarke

When
July 22, 6:10 PM EST to 6:15 PM EST
Where
Clarke County, Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
33.950, -83.383

The Clarke County 911 Center reported that several large trees were blown down around the city along with a number of tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526639, 5526735, 5526642, 5526640, 5526641, 5526736, 5526643, 5526729, 5526728, 5526730, 5526731, 5526732, 5526733, 5526734.